Hail, Cattaraugus
- When
- April 12, 12:10 AM EST
- Where
- Cattaraugus County, 5 mi W of Machias
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -78.578
A line of severe thunderstorms moved through the area in the wee hours of the morning of the 12th. In addition to hail up to three-quarters of an inch in diameter, downburst winds brought down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A line of severe thunderstorms moved through the area in the wee hours of the morning of the 12th. In addition to hail up to three-quarters of an inch in diameter, downburst winds brought down trees and power lines. In northeast Cattaraugus county, Town of Freedom, a small area of straight line winds produced damage along a path of about a half mile. The winds blew over a 30 foot long trailer which rolled several times before coming to rest about 50 feet away. The trailer was destroyed. There was also some minor roof and siding damage to a nearby home. Winds were estimated at 60 to 65 mph in this area. |In the central Livingston county Town of West Sparta, a concentrated area of more significant straight line wind damage occurred. The damage area was about 2 miles long and several hundred yards wide. There was shingle and siding damage to five buildings in the area along Redmond and McKay roads. There were also two sheds which were blown over. There were numerous trees uprooted and snapped off. This included two distinct areas of enhanced damage in forested areas just north of McKay road. Winds were estimated at 70 to 80 mph in this area. |As the storms moved further east, the downburst winds took down several trees in the Jefferson county Town of Adams where winds were estimated at 60 to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 11, 10:27 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1127 PM EDT FRI APR 11 2008 .SYNOPSIS... LOW PRESSURE OVER LOWER MICHIGAN AND AN ASSOCIATED WARM FRONT STRETCHING EAST ACROSS NEW YORK STATE WILL DRIFT EAST TONIGHT...WITH PERIODS OF RAIN AND POSSIBLE THUNDERSTORMS. THE LOW WILL MOVE EAST OF THE AREA DURING SATURDAY...WITH SHOWERS LINGERING OVERNIGHT. A NORTH TO NORTHEAST FLOW OF COLDER AND DRIER AIR WILL PREVAIL SUNDAY. HIGH PRESSURE WILL BUILD EAST AND BRING FAIR AND COOL WEATHER MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SOLID LINE OF CONVECTION OVER WESTERN LAKE ERIE AND NORTHCENTRAL OHIO ALONG THE COLD FRONT WITH SCATTERED THUNDERSTORMS FORMING IN THE WARMER AIR AHEAD OF THE FRONT. WILL MAINTAIN THE SCATTERED TSRA BECOMING CATEGORICAL TSRA SCENARIO FROM 00Z THROUGH 06Z-09Z...THEN DIMINISHING COVERAGE OF SHRA LATER DURING THE LATE OVERNIGHT HOURS THROUGH EARLY SATURDAY MORNING. CURRENT FORECAST LOOKS TO BE RIGHT ON TRACK. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... THE UPPER LOW OVER WISCONSIN THIS EVENING FLATTENS SATURDAY AND ALLOWS THE SURFACE LOW TO WITHDRAW EAST, BUT THE UPPER TROUGH LINGERS SATURDAY NIGHT, WITH THE BAROCLINIC ZONE CROSSING THE AREA. THE TROUGH AXIS FINALLY MOVES SOUTH OF THE AREA SUNDAY WITH ONLY THE NORTH COUNTRY KEEPING A CHANCE OF LINGERING SHOWERS. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW TO MIX IN LATER SATURDAY NIGHT, BUT THE PRECIPITATION WILL BE DIMINISHING AND NO SIGNIFICANT ACCUMULATION IS NOT EXPECTED. SUNDAY WILL BE THE COLDEST DAY...SOME 10 TO 12 DEGREES BELOW NORMAL. HIGH PRESSURE AND DRIER AIR WILL BUILD EAST OVER US SUNDAY NIGHT. CLEARING SKIES WILL LEAD TO OVERNIGHT LOWS BELOW FREEZING. THE NORTHERLY FLOW WILL KEEP IT COOL IN THE 40S MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... MONDAY NIGHT WILL CONTINUE ON THE CHILLY SIDE WITH LOWS SOME 5 TO 7 DEGREES BELOW NORMAL WITH LOWS EXPECTED TO BE FROM THE MID 20S TO LOWER 30S. A LARGE DOME OF HIGH PRESSURE EXTEDNDING FROM THE GULF COAST TO CENTRAL LAKES WILL MOVES EAST AND BRING A PROLONGED PERIOD OF DRY WEATHER WITH MSTLY SUNNY DAYS AND MNLY CLR NIGHTS THROUGH THE PERIOD. ON TUESDAY TEMPS SHLD START TO MODERATE WITH HIGHS IN THE LOWER 50S. TEMPS SHLD WARM TO ABV NORMAL LEVELS WEDNESDAY THROUGH FRIDAY WITH HIGHS IN THE UPPER 50S TO LOWER 60S WEDNESDAY AND INTO THE 60S THURSDAY AND FRIDAY. && .AVIATION /03Z THIS EVENING THROUGH WEDNESDAY/... A COLD FLOW OFF LAKE ONTARIO HAS DROPPED CIGS AND VSBYS DOWN BELOW AIRPORT LANDING MINIMUMS AT KROC...WITH VLIFR CIGS ALSO FOUND AT KIAG. THESE CONDITIONS WILL TRASNLATE INTO A SIGNIFICANT IMPACT ON AIR TRAFFIC AT THOSE TWO SITES UNTIL THE APPROACHING AREA OF SHRA/TSRA CAN MIX OUT THE LAKE COOLED AIR. VSBYS AND CIGS IN THESE TWO LOCATIONS SHOULD IMPROVE TO MVFR THEN VFR AFTER ABOUT 06Z. THE COLD FRONT WITH ITS WEAKENING CONVECTION WILL CROSS THE WESTERN COUNTIES BETWEEN 04 AND 06Z...WILL CROSS THE FINGER LAKES REGION BETWEEN 05 AND 07Z AND WILL FINALLY MOVE ACROSS THE ESTERN LK ONTARIO COUNTIES BETWEEN 07 AND 09Z. SEVERAL HOURS OF MVFR CONDITIONS ARE EXPECTED DURING THE PASSAGE OF THIS ACTIVITY. VFR CONDITIONS WILL FOLLOW IN THE WAKE OF THE FRONT FOR MOST OF THE REGION...EXCEPT FOR JAMESTOWN WHERE MVFR CIGS MAY HOLD ON. VFR CIGS WILL THEN BE IN PLACE FOR MOST TAF SITES SATURDAY MORNING...BUT AS THE DAY WEARS ON...A SWATH OF LOW LEVEL MOISTURE IS EXPECETD TO SAG ACROSS OUR REGION AND LOWER CIGS TO MVFR LEVELS FOR THE BULK OF THE AFTERNOON AND EVENING. ALONG WITH THE THUNDERSTORMS TONIGHT...THERE WILL BE SIGNIFICANT LOW LEVEL WIND SHEAR ISSUES FOR SITES NEAR LAKE ONTARIO. THESE SITES INCLUDE KART, KIAG AND ESPECIALLY KROC WHERE LIGHT NORTHEAST SFC WINDS WILL BE TOPPED BY 20-25KT SOUTHWESTERLIES JUST OFF THE DECK (1-1.5K FT). THIS LOW LEVEL WIND SHEAR THREAT SHOULD END ONCE THE LINE OF SHRA/TSRA MOVES THROUGH...AS WINDS WILL BECOME MORE ALIGNED FROM THE SOUTHWEST. OUTLOOK... SATURDAY NIGHT...MVFR CIGS AND VSBYS WITH MIXED -SHRA/-SHSN. SUNDAY...MVFR CIGS POSSIBLE EARLY OTHERWISE VFR. MONDAY...VFR. TUESDAY...VFR. && .MARINE... STRONG NORTHEAST WINDS WILL CONTINUE TONIGHT ON LAKE ONTARIO AS LOW PRESSURE MOVES EAST FROM THE CENTRAL LAKES. WILL EXTEND SMALL CRAFT ADVSRYS THROUGH MUCH OF THE NIGHT ON LAKE ONTARIO. WINDS AND WAVES SHOULD DECREASE TO BELOW SMALL CRAFT RANGE ON SATURDAY. OF NOTE IS THE RAPID DIMINISHING OF LAKE ERIE ICE COVER. ANOTHER CLEAR DAY THURSDAY ALLOWED FOR A GREAT SATELLITE VIEW AND ICE NOW IS RESTRICTED TO NORTH SHORE OF THE LAKE FROM ABOUT POINT ABINO/PORT COLBORNE AREA TO BUFFALO...AND EXTENDING SOUTH ABOUT 5 TO 8 MILES...SO MAYBE 100-150 SQ MILES AT MOST. CANT SEE THIS LASTING MORE THAN ANOTHER FEW DAYS. NORMAL DAY OF ICE OUT AT BUF HARBOR IS APRIL 14...SO WERE RIGHT ON SCHEDULE. && .HYDROLOGY... TOTAL QPF EVENT LOOKS TO BE IN THE 0.5 TO 0.75 INCH RANGE OVER MOST OF THE REGION...WITH A FEW SPOTS POSSIBLY CATCHING A LITTLE MORE. BULK OF THIS SHOULD FALL THROUGH MIDDAY TODAY WITH ANOTHER SHOT THIS EVENING. THIS AMT OF QPF WILL LEAD TO SIGNIFICANT RESPONSES TO RIVERS AND CREEKS IN WESTERN NY BUT ALL SHOULD STAY WITHIN THEIR BANKS AS THEY HAVE RECEDED TO MODERATE FLOWS FOR APRIL...AS A WEEK OF DRY AND WARM WX HAS DONE THE TRICK. ANY QPF OVER 1.5 INCHES WOULD CAUSE TROUBLE THOUGH. HOWEVER...THE BLACK RIVER EAST OF LK ONTARIO CONTINUES TO BE A PROBLEM. A FLOOD WARNING HAS BEEN ISSUED FOR A PORTION OF THE BLACK RIVER. IT IS EXPECTED TO STAY BELOW FLOOD STAGE AT BOONVILLE BUT AT WATERTOWN IT IS FORECAST TO GO ABV FLOOD STAGE OF 10 FEET EARLY SATURDAY MORNING AND CREST ARND 10.5 FEET EARLY SUNDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LOZ042-043. && SYNOPSIS...APB NEAR TERM...APB/WCH SHORT TERM...APB LONG TERM...JJP AVIATION...RSH MARINE...JJP HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 119 PM EDT FRI APR 11 2008 NYZ001>008-010>014-019>021-085-121730- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 119 PM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-121730- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 119 PM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1222 AM EDT SAT APR 12 2008 NYZ001-002-010>012-019>021-085-120530- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE... ORCHARD PARK...SPRINGVILLE 1222 AM EDT SAT APR 12 2008 ...GUSTY THUNDERSTORM WINDS POSSIBLE THROUGH 2 AM... SHOWERS AND THUNDERSTORMS WITH MODERATE AMOUNTS OF RAIN WILL CROSS THE WESTERN COUNTIES OF THE STATE THROUGH 2 AM. SOME OF THE STORMS COULD CONTAIN WIND GUSTS TO 45 MILES AN HOUR. ALONG WITH THE GUSTY WINDS AND BURSTS OF RAIN...THERE WILL BE SOME OCCASIONAL CLOUD TO GROUND LIGHTNING. RSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1246 AM EDT SAT APR 12 2008 NYZ003-013-014-120600- MONROE-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...ROCHESTER...GENESEO...CANANDAIGUA 1246 AM EDT SAT APR 12 2008 ...GUSTY THUNDERSTORM WINDS POSSIBLE THROUGH 2:30 AM... SHOWERS AND THUNDERSTORMS OVER THE NIAGARA FRONTIER AT 12:45 AM WILL MOVE ACROSS THE GENESEE VALLEY AND WESTERN FINGER LAKES REGIONS BETWEEN 1:00 AM AND 2:30 AM. MANY OF THE STORMS WILL CONTAIN MODERATE AMOUNTS OF RAIN...WITH SOME STORMS ALSO PRODUCING WIND GUSTS TO 45 MILES AN HOUR. THERE WILL BE SOME OCCASIONAL CLOUD TO GROUND LIGHTNING AS WELL. RSH
The Buffalo radar (KBUF), 60 km away, was scanning. The volume nearest the first event began at 05:09 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97726, 97727, 97729, 97730.